Advanced Search
Article Contents
Article Contents

On a pore-scale stationary diffusion equation: Scaling effects and correctors for the homogenization limit

  • *Corresponding author: Vo Anh Khoa

    *Corresponding author: Vo Anh Khoa 
The work of V. A. K was partly supported by the Research Foundation-Flanders (FWO) under the project named "Approximations for forward and inverse reaction-diffusion problems related to cancer models". This work was also supported by US Army Research Laboratory and US Army Research Office grant W911NF-19-1-0044
Abstract Full Text(HTML) Figure(5) / Table(2) Related Papers Cited by
  • In this paper, we consider a microscopic semilinear elliptic equation posed in periodically perforated domains and associated with the Fourier-type condition on internal micro-surfaces. The first contribution of this work is the construction of a reliable linearization scheme that allows us, by a suitable choice of scaling arguments and stabilization constants, to prove the weak solvability of the microscopic model. Asymptotic behaviors of the microscopic solution with respect to the microscale parameter are thoroughly investigated in the second theme, based upon several cases of scaling. In particular, the variable scaling illuminates the trivial and non-trivial limits at the macroscale, confirmed by certain rates of convergence. Relying on classical results for homogenization of multiscale elliptic problems, we design a modified two-scale asymptotic expansion to derive the corresponding macroscopic equation, when the scaling choices are compatible. Moreover, we prove the high-order corrector estimates for the homogenization limit in the energy space $ H^1 $, using a large amount of energy-like estimates. A numerical example is provided to corroborate the asymptotic analysis.

    Mathematics Subject Classification: Primary: 35B27, 35C20, 35D30, 65M15.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  A schematic representation of a natural soil. The figure is followed from [31]

    Figure 2.  A schematic representation of the scaling procedure within a natural soil and the corresponding sample periodically perforated domain with its unit cell

    Figure 3.  Comparison between the homogenized solution and the microscopic solution for $ \varepsilon\in \left\{0.25, 0.05, 0.025\right\} $

    Figure 4.  Behavior of the microscopic solution $ u_{\varepsilon} $ for the sub-cases $ \alpha = -1, \beta = 1 $ and $ \alpha = 1, \beta = -1 $ at $ \varepsilon = 0.25 $ (top) and $ \varepsilon = 0.025 $ (bottom)

    Figure 5.  Convergence results in the $ \ell^{2} $-norm of $ u_{\varepsilon} $ in the microscopic domain for various combinations of the parameters $ \alpha, \beta $ and choices of $ \varepsilon $. First panel: $ \alpha = 1, \beta = 2 $. Second panel: $ \alpha = -1, \beta = 1 $ (dashed square) and $ \alpha = 1, \beta = -1 $ (solid diamond). Third panel: $ \alpha = 1, \beta = 1/2 $. Fourth panel: convergence at the micro-surfaces for $ \alpha = -2, C_{2} = 0 $

    Table 1.  Numerical results in the $ \ell^{2} $-norm of $ u_{\varepsilon} $ at the micro-surfaces for $ \alpha = -2, C_{2} = 0 $

     | Show Table
    DownLoad: CSV

    Table 2.  Numerical results in the $\ell^{2}$-norm of $u_{\varepsilon}$ at the micro-surfaces for $\alpha = -2, C_{2} = 0$

     | Show Table
    DownLoad: CSV
  • [1] S. AgmonA. Douglis and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary value conditions. I, Comm. Pure Appl. Math., 12 (1959), 623-727.  doi: 10.1002/cpa.3160120405.
    [2] G. Allaire and M. Amar, Boundary layer tails in periodic homogenization, ESAIM Control Optim. Calc. Var., 4 (1999), 209–243. doi: 10.1051/cocv:1999110.
    [3] S. ArmstrongA. Gloria and T. Kuusi, Bounded correctors in almost periodic homogenization, Arch. Ration. Mech. Anal., 222 (2016), 393-426.  doi: 10.1007/s00205-016-1004-0.
    [4] G. A. Chechkin and T. A. Mel'nyk, Asymptotics of eigenelements to spectral problem in thick cascade junction with concentrated masses, Appl. Anal., 91 (2012), 1055-1095.  doi: 10.1080/00036811.2011.602634.
    [5] G. A. Chechkin and A. L. Piatnitski, Homogenization of boundary-value problem in a locally periodic perforated domain, Appl. Anal., 71 (1999), 215-235.  doi: 10.1080/00036819908840714.
    [6] D. Cioranescu and J. Saint Jean Paulin, Homogenization of Reticulated Structures, Applied Mathematical Sciences, 136, Springer-Verlag, New York, 1999. doi: 10.1007/978-1-4612-2158-6.
    [7] C. DörlemannM. Heida and B. Schweizer, Transmission conditions for the Helmholtz-equation in perforated domains, Vietnam J. Math., 45 (2017), 241-253.  doi: 10.1007/s10013-016-0222-y.
    [8] F. FrankN. Ray and P. Knabner, Numerical investigation of homogenized Stokes-Nernst-Planck-Poisson systems, Comput. Vis. Sci., 14 (2011), 385-400.  doi: 10.1007/s00791-013-0189-0.
    [9] J. García-MeliánJ. D. Rossi and J. C. Sabina de Lis, Existence and uniqueness of positive solutions to elliptic problems with sublinear mixed boundary conditions, Commun. Contemp. Math., 11 (2009), 585-613.  doi: 10.1142/S0219199709003508.
    [10] A. Gaudiello and T. Mel'nyk, Homogenization of a nonlinear monotone problem with nonlinear Signorini boundary conditions in a domain with highly rough boundary, J. Differential Equations, 265 (2018), 5419-5454.  doi: 10.1016/j.jde.2018.07.002.
    [11] D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Fundamental Principles of Mathematical Sciences, 224, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.
    [12] G. Griso, Error estimate and unfolding for periodic homogenization, Asymptot. Anal., 40 (2004), 269-286. 
    [13] U. Hornung and W. Jäger, Diffusion, convection, adsorption, and reaction of chemicals in porous media, J. Differential Equations, 92 (1991), 199-225.  doi: 10.1016/0022-0396(91)90047-D.
    [14] J. Kačur, Solution to strongly nonlinear parabolic problems by a linear approximation scheme, IMA J. Numer. Anal., 19 (1999), 119-145.  doi: 10.1093/imanum/19.1.119.
    [15] V. A. Khoa, A high-order corrector estimate for a semi-linear elliptic system in perforated domains, Comptes Rendus Mécanique, 345 (2017), 337-343.  doi: 10.1016/j.crme.2017.03.003.
    [16] V. A. Khoa and A. Muntean, Asymptotic analysis of a semi-linear elliptic system in perforated domains: Well-posedness and correctors for the homogenization limit, J. Math. Anal. Appl., 439 (2016), 271-295.  doi: 10.1016/j.jmaa.2016.02.068.
    [17] V. A. Khoa and A. Muntean, A note on iterations-based derivations of high-order homogenization correctors for multiscale semi-linear elliptic equations, Appl. Math. Lett., 58 (2016), 103-109.  doi: 10.1016/j.aml.2016.02.009.
    [18] V. A. Khoa and A. Muntean, Correctors justification for a Smoluchowski-Soret-Dufour model posed in perforated domains, preprint, arXiv: 1704.01790.
    [19] V. A. Khoa and A. Muntean, Corrector homogenization estimates for a non-stationary Stokes–Nernst–Planck–Poisson system in perforated domains, Commun. Math. Sci., 17 (2019), 705-738.  doi: 10.4310/CMS.2019.v17.n3.a6.
    [20] S. Kim and K.-A. Lee, Higher order convergence rates in theory of homogenization Ⅲ: Viscous Hamilton-Jacobi equations, J. Differential Equations, 265 (2018), 5384-5418.  doi: 10.1016/j.jde.2018.07.003.
    [21] O. KrehelT. Aiki and A. Muntean, Homogenization of a thermo-diffusion system with Smoluchowski interactions, Netw. Heterog. Media, 9 (2014), 739-762.  doi: 10.3934/nhm.2014.9.739.
    [22] O. KrehelA. Muntean and P. Knabner, Multiscale modeling of colloidal dynamics in porous media including aggregation and deposition, Advances in Water Resources, 86 (2015), 209-216.  doi: 10.1016/j.advwatres.2015.10.005.
    [23] N. T. LongA. P. N. Dinh and T. N. Diem, Linear recursive schemes and asymptotic expansion associated with the Kirchoff–Carrier operator, J. Math. Anal. Appl., 267 (2002), 116-134.  doi: 10.1006/jmaa.2001.7755.
    [24] T. A. Mel'nik, Asymptotic expansion of eigenvalues and eigenfunctions for elliptic boundary-value problems with rapidly oscillating coefficients in a perforated cube, J. Math. Sci., 75 (1995), 1646-1671.  doi: 10.1007/BF02368668.
    [25] T. Muthukumar and A. K. Nandakumaran, Homogenization of low-cost control problems on perforated domains, J. Math. Anal. Appl., 351 (2009), 29-42.  doi: 10.1016/j.jmaa.2008.09.048.
    [26] O. A. Oleinik, A. S. Shamaev and G. A. Yosifian, Mathematical Problems in Elasticity and Homogenization, Studies in Mathematics and its Applications, 26, North-Holland Publishing Co., Amsterdam, 1992.
    [27] D. Onofrei and B. Vernescu, Error estimates in periodic homogenization with non-smooth coefficients, Asymptot. Anal., 54 (2007), 103-123. 
    [28] D. Onofrei and B. Vernescu, Asymptotic analysis of second-order boundary layer correctors, Appl. Anal., 91 (2012), 1097-1110.  doi: 10.1080/00036811.2011.616498.
    [29] C. V. PaoNonlinear Parabolic and Elliptic Equations, Plenum Press, New York, 1992.  doi: 10.1007/978-1-4615-3034-3.
    [30] G. Papanicolau, A. Bensoussan and J.-L. Lions, Asymptotic Analysis for Periodic Structures, North Holland, 1978.
    [31] N. Ray, Colloidal Transport in Porous Media Modeling and Analysis, Ph.D thesis, University of Erlangen-Nuremberg, 2013.
    [32] N. RayA. Muntean and P. Knabner, Rigorous homogenization of a Stokes-Nernst-Planck-Poisson system, J. Math. Anal. Appl., 390 (2012), 374-393.  doi: 10.1016/j.jmaa.2012.01.052.
    [33] N. RayT. van NoordenF. Frank and P. Knabner, Multiscale modeling of colloid and fluid dynamics in porous media including an evolving microstructure, Transp. Porous Media, 95 (2012), 669-696.  doi: 10.1007/s11242-012-0068-z.
    [34] M. Schmuck, First error bounds for the porous media approximation of the Poisson-Nernst-Planck equations, ZAMM Z. Angew. Math. Mech., 92 (2012), 304-319.  doi: 10.1002/zamm.201100003.
    [35] M. Schmuck, New porous medium Poisson-Nernst-Planck equations for strongly oscillating electric potentials, J. Math. Phys., 54 (2013), 21pp. doi: 10.1063/1.4790656.
    [36] M. Schmuck and S. Kalliadasis, Rate of convergence of general phase field equations in strongly heterogeneous media toward their homogenized limit, SIAM J. Appl. Math., 77 (2017), 1471–1492. doi: 10.1137/16M1079646.
    [37] M. SchmuckM. PradasG. A. Pavliotis and S. Kalliadasis, Upscaled phase-field model for interfacial dynamics in strongly heterogeneous domains, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 468 (2012), 3705-3724.  doi: 10.1098/rspa.2012.0020.
    [38] C. SchumacherF. Schwarzenberger and I. Veselić, A Glivenko–Cantelli theorem for almost additive functions on lattices, Stochastic Process. Appl., 127 (2017), 179-208.  doi: 10.1016/j.spa.2016.06.005.
    [39] M. Slodi{č}ka, Error estimates of an efficient linearization scheme for a nonlinear elliptic problem with a nonlocal boundary condition, M2AN Math. Model. Numer. Anal., 35 (2001), 691-711.  doi: 10.1051/m2an:2001132.
    [40] T. A. Suslina, Homogenization of the Dirichlet problem for elliptic systems: ${L}_{2}$-operator error estimates, Mathematika, 59 (2013), 463-476.  doi: 10.1112/S0025579312001131.
    [41] N. Triantafyllidis and S. Bardenhagen, The influence of scale size on the stability of periodic solids and the role of associated higher order gradient continuum models, J. Mech. Phys. Solids, 44 (1996), 1891-1928.  doi: 10.1016/0022-5096(96)00047-6.
    [42] H. M. Versieux and M. Sarkis, Numerical boundary corrector for elliptic equations with rapidly oscillating periodic coefficients, Comm. Numer. Methods Engrg., 22 (2006), 577-589.  doi: 10.1002/cnm.834.
    [43] V. V. Zhikov and S. E. Pastukhova, Operator estimates in homogenization theory, Russian Math. Surveys, 71 (2016), 417-511.  doi: 10.4213/rm9710.
  • 加载中




Article Metrics

HTML views(1841) PDF downloads(229) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint